Alert archive / South Carolina / Small Craft Advisories in 2017

Small Craft Advisory 49, NWS Wilmington, NC

November 12, 2017

NWS Wilmington, NC issued this small craft advisory at Nov 12, 2017, 3:29 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2017, 3:29 AM EST (08:29 UTC)
Expired
Nov 12, 2017, 9:44 AM EST
In force
6 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

091 
WHUS72 KILM 120829
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
329 AM EST SUN NOV 12 2017



AMZ250-252-121600-
/O.NEW.KILM.SC.Y.0049.171112T0829Z-171112T1600Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
329 AM EST SUN NOV 12 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING.

* WINDS...NORTHEAST 10 TO 20 KT.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
304 
WHUS72 KILM 121444
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
944 AM EST SUN NOV 12 2017

AMZ250-252-121545-
/O.CAN.KILM.SC.Y.0049.000000T0000Z-171112T1600Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
944 AM EST SUN NOV 12 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Nov 12, 12:28 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Nov 12, 12:28 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
1228 AM EST Sun Nov 12 2017

.SYNOPSIS...
Areas of frost expected for many inland areas overnight.
Modified Arctic air will continue to bring below normal
temperatures through Sunday as a weak offshore coastal trough
drifts a little closer to the coast. A cold front will bring
light rain Sunday night and Monday. Canadian high pressure will
result in seasonable temperatures and dry weather thereafter. A
cold front will cross the coast next weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 900 PM Saturday...Clouds were trying to spread onto the
coast ahead of an offshore coastal trough, but eroding as they
moved into the dry air. High and largely thin clouds were
filtering across the area from the W. Modifying Arctic air was
wedging across the Carolinas.

The forecast is not so straightforward this eve. The cold air
is in place, and although slowly modifying, is still capable of
dropping temps into the 30s overnight and possibly as cold as
the lower 30s in the normally cold inland spots. Dewpoints were
in the lower to mid 30s at mid eve and are not expected to change
all that much overnight, perhaps dropping a degree or two inland
and rising a degree or two on the coast where a developing weak
offshore coastal trough is expected to drift slightly west.

The main concern for tonight is low temperatures and consequently
the magnitude and duration of frost. Winds will be light if not
calm for a time and significant cloud cover will be slow to
arrive. Both of these parameters will enhance radiational
cooling. At this time, we have decided to issue a Frost Advisory
for most areas inland from the coast where widespread mid 30s
are expected for lows. Across the advisory area, it is
certainly possible that a few of the coldest locations may dip
into the lower 30s and briefly to freezing. Given the very small
geographical area that has a high potential for freezing temps
overnight, we opted not to issue a Freeze Warning. Elsewhere,
lows will be mainly in the upper 30s with lower 40s along the
immediate coast and a few mid 30s well away from the coast where
pockets of frost may develop late.

For Sunday, the airmass will continue to modify with highs
ranging from the upper 50s well inland to the lower and mid 60s
at the beaches. The nascent coastal trough is the wild card here
with the most likely outcome being increasing cloud cover from
the coast through the afternoon and evening.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Wedge will have broken down by the time
the period begins, although light northeast flow will persist
across the area with weak coastal trough sitting just offshore.
A shortwave crossing the OH Valley helps amplify the mid-level
pattern Sun night and reinforces southerly flow just above the
surface. The resulting warm, moist advection just above the
surface will ensure abundant cloud cover Sun night with
increasing rain chances as Sun night turns into Mon morning.
Precip chances increase first along the coast Sun night as the
coastal trough moves closer to shore. Meanwhile, across inland
areas, isentropic lift starts to increase Sun night as mid-
levels amplify. Appears likely that there will be enough
moisture for at least some measurable rainfall late Sun night
into the first part of Mon. As such will go ahead and bump pop
to high chc between midnight(farthest west) and midday Mon
(farthest east).

Any rain/showers will end early to mid afternoon Mon as the
shortwave passes to the north and pushes the cold front across the
region. Low level convergence and mid-level support will cease with
the exit of the shortwave/front to the east, which is followed by
deep dry air spreading over the region. Modest cold advection
develops behind the front as Canadian High builds in from the
northwest. Cloud cover and weakened northerly flow will contribute
to lows near to slightly above climo Sun night. Cloud cover and rain
will temper highs Mon, which will end up 5-10 degrees below climo.
Lows Mon night end up near to slightly below climo with cold
advection dropping temps into the upper 30s to lower 40s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...Southwest to northeast elongated high
pressure in place Tuesday and Wednesday while mid level flow remains
quite zonal. Solar airmass moderation paired with weak warm
advection will allow for a gentle warming trend back towards
climatology. This high quickly erodes and gets replaced by another
on Thursday. And although this may end up being depicted as a cold
front on surface progs there won't really be a noticeable airmass
change this far south. In fact MOS guidance showing highs and lows
either holding or even going up a bit late in the week as surface
high moves overhead and then offshore. This may finally set the
stage for moisture return and minor rain chances Saturday as a more
bona-fide cold front approaches.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 06Z...Moisture pooling just offshore will continue to make
an occasional run to the coastal terminals with MVFR ceilings
from time to time this morning. Otherwise expect mostly VFR
conditions. There will be more cloudcover across all areas later
Sunday as a weak front moves closer from the west. Some showers
are possible very late as well hence the PROB30 groups inland.

Extended Outlook...VFR tempo SHRA/MVFR Mon. VFR Tue-Thu.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 900 PM Saturday...A Small Craft Should Exercise Caution
has been issued through the overnight. Wind speeds have fallen
well below Small Craft Advisory levels, some time ago as a
matter of fact. NE to NNE winds of 15 to 20 kt will continue to
tick lower overnight and Sun. These lighter winds have allowed
seas to subside as well. Seas will continue to slowly subside
from 4 to 5 ft tonight to mainly 2 to 4 ft on Sun.

Strong high pressure to the north will continue a northerly
flow through the period, but the cold and dry surge has ended
for this go around.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Northerly flow expected through the
period. Coastal trough maintains 10 to 15 kt northeast winds Sun
night despite high pressure off the New England coast drifting
farther northeast. The trough moves a little closer to shore
early Mon and there may be a brief period of more easterly winds
with speeds closer to 10 kt as this happens. The trough is then
pushed farther offshore as a cold front approaches from the
west Mon. Surface winds remain out of the north Mon and Mon
night as high to the northwest builds over the region, but winds
may have more of a northwest component late in the period. Seas
2 to 3 ft early in the period will build to 3 to 4 ft later Mon
and may hit 5 feet in places Mon night.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...A long period of northerly flow
expected as high pressure sits over the area elongated southwest
to northeast. The gradient will be moderate but not so much
that expecting any advisories or even headlines. This flow may
get disrupted briefly late in the period, lightening up and
turning NW or W as one high moves offshore and the next quickly
moves in but a N flow will quickly get re-established.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Frost Advisory until 8 AM EST this morning for SCZ017-023-024-
     032-033-053.
NC...Frost Advisory until 8 AM EST this morning for NCZ087-096-099-
     105.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...REK/RJD/SHK
SHORT TERM...MJC
LONG TERM...DCH
AVIATION...SHK
MARINE...
Hazardous weather outlook, Nov 11, 8:34 PM EST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
834 PM EST Sat Nov 11 2017

AMZ250-252-254-256-130145-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
834 PM EST Sat Nov 11 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM EST SUNDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Should Exercise Caution.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106>108-110-SCZ054-056-130145-
Coastal Pender-Inland New Hanover-Coastal New Hanover-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
834 PM EST Sat Nov 11 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-SCZ017-023-024-032-033-053-130145-
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-Inland Horry-
834 PM EST Sat Nov 11 2017

...FROST ADVISORY IN EFFECT UNTIL 8 AM EST SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

Lows will be in the mid 30s, but the normally cold spots may briefly
dip to the lower 30s.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ109-SCZ055-130145-
Inland Brunswick-Inland Georgetown-
834 PM EST Sat Nov 11 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

A few patches of frost possible well inland.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-130145-
Williamsburg-
834 PM EST Sat Nov 11 2017

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Patchy frost possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 8:27 PM ESTFrost AdvisoryILMDarlington, Dillon, Florence, Marion, Marlboro11 hr

Nearby

Small Craft Advisories in South Carolina, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.